Gabapentin – A New Drug of Abuse

Gabapentin – A New Drug of Abuse

Articles, Australia, Education, International, LGBTQ, Malaysia, Treatment, Understanding Addiction, United Kingdom, United States

Have You Ever Heard of Gabapentin?

Most people are at least somewhat familiar with addictive prescription medications like opioids (Hydrocodone, Morphine, Oxycodone, Fentanyl, Codeine) and anti-anxiety meds (Valium, Xanax, and Klonopin). Have you ever heard of Gabapentin?

Locales around the world – including the United States, Australia, and Asia – have reported that prescription drug abuse is on the rise. Millions of people across the globe are addicted to narcotic prescription drugs and suffering because of it. Opioids and anti-anxiety medications (also known as sedatives and tranquilizers) are extremely dangerous and can lead to an overdose death.

While you may be aware of the dangers involved with these specific types of prescription drugs, you may not have a lot of information about a popular medication called Gabapentin. (Brand name Neurontin). Abuse of this drug is on the rise globally – and it is not without its consequences.

What Is Gabapentin?

Gabapentin – known also as “gabby” or “gabbies” – was initially created by chemists looking to treat neuropathic pain (also known as nerve pain). It is also approved to treat epilepsy. However; many doctors prescribe it for “off-label” uses like anxiety, depression, body aches and pains, and other health conditions.

Gabapentin works by regulating electrical nerve activity in the brain and nervous system – specifically, it affects neurotransmitters called GABA and glutamate. GABA calms neural activity and glutamate excites it. Although researchers are still learning how Gabapentin works, it is believed to increase GABA and reduce glutamate.

Why Are People Abusing Gabapentin?

Gabapentin – A New Drug of Abuse Many people are taking this drug in high doses because they say it gives them a similar feeling to that of marijuana or tranquilizers. Because of its calming effect, those who abuse Gabby say it makes them feel warm, peaceful, and relaxed.

Also, Gabapentin is easy to get in most places. Doctors prescribe it freely because the side effects are minimal and it isn’t as dangerous as opioids or sedatives. (It is the third most commonly prescribed medication in the United States). It is also very inexpensive. Nevertheless; those who take this drug should be warned – it can cause addiction.

Gabapentin Can Cause Withdrawal and Overdose

Most people who abuse Gabapentin have a prescription of their own or they use someone else’s prescribed medication. However; many buy this drug on the black market, although they have a low street value.

It can be easy to justify taking Gabby because you think of it as being relatively safe. You know that it is not as strong as opioids or tranquilizers, so you might think it’s okay to take high quantities of this drug. That is not the case. Gabby is addictive and can be detrimental to your health.

If you become dependent on gabbies, you will feel as though you need it to function. If you don’t take it, you will experience anxiety, depression, body aches and pains, insomnia and sweats for up to three weeks. Withdrawal is very uncomfortable. Also, you CAN overdose on Gabapentin. If you take too much, your breathing can stop or you could go into cardiac arrest.

For these reasons, if you are abusing Gabapentin, you should get help right away. We can offer you effective treatment services at DARA Thailand so you can kick your gabby habit. Contact us today for a free consultation.

The following two tabs change content below.

Anne -

Latest posts by Anne - (see all)

If you, or someone you care about, needs help for a drug or alcohol addiction, contact one of our therapists today.
+66 8 7140 7788